Nebraska, 2015

Hail in Nebraska, September 18, 2015

September 18, 2015 · NWS OAX · 8 events in 5 counties and zones

A potent short-wave trough moving across the northern Plains allowed for a cold front to sweep through eastern Nebraska and western Iowa during the morning on September 18th. Ahead of the cold front warm and moist was pulled northward on a strong low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A potent short-wave trough moving across the northern Plains allowed for a cold front to sweep through eastern Nebraska and western Iowa during the morning on September 18th. Ahead of the cold front warm and moist was pulled northward on a strong low level jet. Scattered showers and thunderstorms occurred overnight, but as the system approached during the morning, these thunderstorms increased in coverage and intensity as they moved east producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 5:23 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 5:23 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
623 AM CDT FRI SEP 18 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 335 AM CDT FRI SEP 18 2015

THE PRIMARY FORECAST CONCERNS ARE PCPN CHANCES/COVERAGE TODAY INTO
THIS EVENING...POTENTIAL FOR LOW CLOUDS AND OR PATCHY FOG TONIGHT
AND TEMPERATURES THE NEXT FEW DAYS.

MAIN FEATURES FROM UPPER LEVEL CHARTS LAST EVENING INCLUDED THE
FOLLOWING. A JET MAX OF 80-90 KNOTS AT 300 MB WAS OVER WY AND CO
LIFTING NORTHEAST. BEST 12 HOUR HEIGHT FALLS AT 500 MB WERE OVER
THE NRN PLAINS AND LIFTING INTO CANADA...BUT THE MAIN TROUGH AXIS
WAS STILL BACK OVER THE ROCKIES. THERMAL RIDGE AT 700 MB HAD
FLATTENED A BIT...AND EXTENDED FROM SRN NM INTO CNTRL MO. 850 MB
SHOWED HIGH PRES OVER THE DKTS AND N WINDS OVER THE CNTRL PLAINS
WITH CDFNT CURVING FROM WRN WI INTO NERN KS THEN BACK INTO ERN CO.
SFC ANLYS AT 08Z SHOWED TEMPERATURES IN THE 50S ACROSS OUR NRN
ZONES AND UPPER 60S/LOWER 70S NEAR THE KS AND MO BORDERS.

SHORT RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING PCPN
COVERAGE INCREASING THIS MORNING. PCPN CHANCES ARE HIGHEST ACROSS
OUR ERN AND SRN COUNTIES INTO MID AFTN. WILL MENTION AT LEAST
ISOLD TSTMS EVEN INTO PARTS OF NERN NE WITH ELEVATED INSTABILITY
MUCH OF THE DAY. USED SPC SREF MU CAPE OF 500 J/KG OR MORE AND
FCST SOUNDINGS TO HELP DETERMINE AREA WITH THUNDER POTENTIAL.
RECENT EXPERIMENTAL HRRR RUNS SEEM REASONABLE WITH PCPN COVERAGE
AND TIMING. WILL STAY FAIRLY CLOSE TO MOS GUIDANCE FOR HIGHS
TODAY...GENERALLY MID OR UPPER 60S...BUT SOME LOWER 70S PSBL IN
THE S. MAIN AREA OF SHOWERS WILL BE MOVING EAST OUT OF OUR AREA
EARLY THIS EVENING...BUT AN AREA OF LIGHT PCPN COULD MOVE OUT OF
CNTRL NE/CNTRL SD INTO PARTS OF NERN NE BEFORE ENDING EARLY THIS
EVENING. QUESTION THEN BECOMES...HOW MUCH CLEARING WILL OCCUR.
PRESSURE GRADIENT REMAINS MODEST...SO FOG POTENTIAL DOES NOT
APPEAR OVERLY HIGH. BUT...WE MAY SEE SOME STRATUS. NAM IS THE
MOST AGGRESSIVE WITH LOW CLOUDS TONIGHT. KEPT SOME CLOUDS IN...
BUT DID NOT COMPLETELY BUY INTO THE NAM OUTPUT AT THIS POINT.

SATURDAY THROUGH SUNDAY SHOULD BE DRY...WITH HIGHS SATURDAY MAINLY
IN THE UPPER 60S AND HIGHS SUNDAY IN THE 70S.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 AM CDT FRI SEP 18 2015

TEMPERATURES SHOULD SLOWLY MODERATE THROUGH MID WEEK...THEN DROP
OFF A BIT TOWARD THURSDAY/FRIDAY. A MID LEVEL RIDGE WILL BUILD
EAST FROM THE ROCKIES...THEN EXTEND FROM MEXICO TOWARD THE GREAT
LAKES REGION BY THURSDAY. THERE WILL BE SOME LOW CHANCES FOR
SHOWERS AND THUNDERSTORMS...MAINLY FROM MONDAY NIGHT INTO TUESDAY
THEN WEDNESDAY NIGHT INTO THURSDAY NIGHT.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 614 AM CDT FRI SEP 18 2015

RA WILL BE ON THE INCREASE THIS MRNG FOR THE KOMA/KLNK TERMINALS.
THE RA WILL LIKELY STAY TO THE NORTHWEST AND SOUTH OF THE KOFK TAF
SITE...BUT WILL INCLUDE A VC MENTION. WILL INCLUDE A MENTION OF A
COUPLE HOURS OF THUNDER IN BOTH KLNK AND KOMA AS THE BEST FORCING
MOVES THROUGH THIS MRNG. WE MAY SEE SOME MVFR VISBY IN THE
TSRA...BUT OTHERWISE VFR CONDITIONS ARE EXPECTED TODAY WITH A BKN-
OVC MID LEVEL CLOUD DECK. THE RA WILL MOV OUT BY MID AFTN WITH
SOME DECREASE IN CLOUDS THIS EVENING. SOME UNCERTAINTY IN HOW
CLEAR SKIES WILL BECOME OVERNIGHT SO WILL LEAVE IN A SCT DECK FOR
NOW. NORTHEAST WINDS THIS MRNG WILL BECOME NORTHWEST THIS AFTN AS
THE STORM SYSTEM PASSES TO OUR EAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...BOUSTEAD
Hazardous weather outlook, Sep 18, 3:10 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT FRI SEP 18 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 AM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA TODAY. THE
CHANCES ARE HIGHEST GENERALLY ALONG AND SOUTH OF A LINE FROM
AROUND COLUMBUS NEBRASKA TO HARLAN IOWA. STORMS NEAR THE KANSAS
AND MISSOURI BORDERS COULD APPROACH SEVERE LIMITS AND PRODUCE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AT LEAST A SMALL CHANCE OF THUNDERSTORMS FOR PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA FROM MONDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Butler

When
September 18, 7:48 AM CST
Where
Butler County, 2.94 mi NW of Rising City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -97.340

Hail, Otoe

When
September 18, 8:30 AM CST
Where
Otoe County, 4.42 mi WNW of Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -96.450

Hail, Seward

When
September 18, 9:25 AM CST
Where
Seward County, 4.04 mi NNE of Grover
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.830, -96.990

Hail, Lancaster

When
September 18, 9:40 AM CST
Where
Lancaster County, 1.64 mi NE of Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.813, -96.644

The public reported the hail at 56th and O Streets in Lincoln.

Hail, Lancaster

When
September 18, 9:40 AM CST
Where
Lancaster County, 1.71 mi WSW of University Place
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.650

Hail, Lancaster

When
September 18, 9:45 AM CST
Where
Lancaster County, 1.25 mi WNW of University Place
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.840, -96.640

Hail, Cass

When
September 18, 10:06 AM CST
Where
Cass County, Murdock
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.920, -96.270

Hail, Cass

When
September 18, 10:21 AM CST
Where
Cass County, 0.69 mi S of Cedar Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -96.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601736, 601738, 601739, 601740, 601741, 601742, 601744, 601743.